Skip to Content

Coronavirus: Get complete details about the university's response to COVID-19.

Department of Mathematics


Linyuan Lu

Title: Department Chair
Department: Mathematics
College of Arts and Sciences
Phone: 803-576-5822, 803-777-4225
Office: LeConte 400I (Research) 
LeConte 409 (Chair)
Office Hours: MW 10:40am-12:00pm @LC400I
MF 1:00pm-2:00pm @LC409
Resources: My Website
Curriculum Vitae [pdf]

Department of Mathematics
Linyuan Lu


Ph.D. Combinatorics University of California, San Diego 2002
M.S. Mathematics University of Pennsylvania, Philadelphia 1999
M.S. Computer Science University of Pennsylvania, Philadelphia 1999
B.S. Mathematics Nankai University, Tianjin, China 1991


2018 -- Present Department Chair University of South Carolina
2013 -- present Professor University of South Carolina
2009 -- 2013 Associate Professor University of South Carolina
2004 -- 2009 Assistant Professor University of South Carolina
2002 -- 2004 Postdoc University of California, San Diego

Courses Taught:

  • Math 141: Calculus I
  • Math 142: Calculus II
  • Math 198: Introduction to Careers and Research in the Mathematical Sciences
  • Math 241: Vector Calculus
  • Math 242: Elemetary Differential Equations
  • Math 374: Discrete Structures
  • Math 526: Numerical Linear Algebra
  • Math 570: Discrete Optimization
  • Math 574: Discrete Mathematics
  • Math 576: Combinatorial Game Theory
  • Math 776: Graph Theory I
  • Math 777: Graph Theory II
  • Math 778: Topic Courses in Discrete Mathematics
    • Probabilistic Methods
    • Spectral Graph Theory
    • Large Networks and Graph Limits
    • Extreme Graph Theory


Dr. Lu is well-known nationally and internationally for his research work on large information networks, sparse random graphs, probabilistic methods, extremal problems on hypergraphs and posets, spectral graph/hypergraph theory, Ramsey type problems, Discrete Geometry, and other problems in graph theory. He has published 1 book, 2 book chapters, 55 Journal papers, and 13 conference papers. He was invited to give lecture series internationally four times,  twelve 45-minutes talks at national and international  conferences, and twenty-seven colloquium/seminar talks at other universities, and forty-eight 25-minute talks at various conferences and workshops. He has been supported by 6 NSF grants and 2 ONR grants.  According to Google Scholar, Dr. Lu has 7000+ citations with h-index 26 and i10-index 51. He had solved a $100-prized Erdos problem.

Selected publications:

  • Fan Chung and Linyuan Lu, Complex graphs and networks, CBMS Regional Conference Series in Mathematics; number 107, (2006), 264+vii pages. ISBN-10: 0-8218-3657-9, ISBN-13: 978-0-8218-3657-6.

  • Shuliang Bai and Linyuan Lu, Spectral radius of {0,1}-tensor with prescribed number of ones, Linear Algebra Appl. 558 (2018), 205-235.
  • Linyuan Lu and Zhiyu Wang, On the size-Ramsey number of tight paths. SIAM J. Discrete Math. 32 (2018), no. 3, 2172-2179.
  • Shuliang Bai and Linyuan Lu, A Bound on the Spectral Radius of Hypergraphs with e Edges, Linear Algebra Appl., 549, (2018), 203-218.


Challenge the conventional. Create the exceptional. No Limits.